Terminal Restlessness and Delirium at the End of Life

Common Characteristics

Old man in hospital bed holding hands with woman

Brad Wilson/Getty Images 

It's not uncommon for a terminally ill loved one to become unusually restless or even agitated, but it is often distressing for family and friends to witness. The depth of such restlessness or agitation varies from patient to patient; in some cases, it can progress to a state known as "terminal restlessness," or "terminal delirium." Here's how to recognize the symptoms and learn how help a loved one who is experiencing them.

What Is Delirium?

Delirium is a complex psychiatric syndrome, also sometimes referred to as "organic brain syndrome," "confusion," "encephalopathy" or "impaired mental status." You may recognize it by noticing a sudden change in your loved one's alertness and behavior. This change can sometimes fluctuate over the course of a day, and it usually gets worse at night.

Some other characteristics of delirium include:

  • Impaired level of consciousness with a reduced awareness of the surrounding environment
  • Impaired short-term memory and attention span
  • Disorientation to time and place
  • Delusions and/or hallucinations (believing and/or seeing things that are not real)
  • Speaking very loudly or softly, rapidly or slowly
  • Mood swings
  • Sleep disturbances, such as insomnia or reversed sleep cycle
  • Abnormal activity. Body movements may increase or decrease, and may be very fast or slow.

What Is Terminal Restlessness?

Terminal restlessness is a particularly distressing form of delirium that sometimes occurs in dying patients. It is characterized by anguish (spiritual, emotional, or physical), restlessness, anxiety, agitation, and cognitive failure.

Delirium is a common phenomenon at the end of life. Sometimes it can be reversible if the culprit is easy to treat and patient is stable enough (e.g. treating an underlying urinary tract infection that triggered delirium). However sometimes delirium is part of the final stages of dying—so called terminal delirium or terminal restlessness—and it becomes an irreversible process that is most of the time treated symptomatically chasing a goal of comfort (i.e. sedation) instead of intervening to reverse the syndrome.

Terminal restlessness is so distressing because it has a direct negative impact on the dying process. We all want death to be a comfortable and peaceful experience, but if a patient is dying with terminal restlessness, his or her death can be anything but.

When a person suffers from a terminal illness, they can become irritable, sullen, frustrated, and angry. These kinds of mood shifts can be intense, and, when the nearing the end, profound mood changes can occur. This can be particularly difficult for caregivers and loved ones to deal with, causing fear and a feeling of helplessness.

Terminal restlessness has the potential to be confused with "nearing death awareness," which is described as a dying person's instinctual knowledge that death is near. It's important for loved ones of dying patients, as well as health care professionals, to understand the phenomenon of nearing death awareness so they can be equipped to support a dying patient's unique needs.

Causes of Delirium and Terminal Restlessness

There are many different causes of delirium and terminal restlessness. Some causes are easily reversed, while others are not.

Some of the most common causes of delirium include:

  • Medications: opioids, anti-seizure drugs, steroids, and anxiolytics are just a few of the medications that can cause delirium. Overuse of medications can cause toxicity and under-use can cause pain and discomfort, which can further worsen delirium.
  • Untreated physical pain or discomfort
  • Dehydration
  • Decreased oxygen in the blood/brain
  • Anemia (decreased red blood cells)
  • Infections and fevers
  • Brain tumors/brain swelling
  • Urinary retention (the inability to void urine could be caused by disease, a kinked urinary catheter, or bladder spasms)
  • Constipation or fecal impaction
  • Fear, anxiety, emotional turmoil
  • Cancer treatments
  • Metabolic disturbances (common at the end of life as vital organs begin to shut down)

What Should One Do About Terminal Restlessness?

There are multiple factors underlying delirium, and therefore actually reversing the process might be harder to achieve. For example, multiple times dehydration will be an added culprit to delirium at the end of life; however, aggressive hydration by way of intravenous fluids—although with the intention of treating delirium—can lead to water in the lungs and a whole new set of problems. If delirium is understood in the context of a patient's last hours to days on earth, then the emphasis needs to be not on treatment of the underlying cause, but rather on decreasing the agitation, hallucinations, and behavioral issues—largely by way of sedation—and helping the patient stay comfortable in this stage of their dying process. Your hospice team, if involved, has the most experience in this and will be tremendously helpful.

It's important to keep in mind that properly identifying the cause of delirium and treating it effectively may take several days, but with the support of the hospice team, close friends, and other family members, it is likely that your loved one will settle down and feel less distressed.

Delirium isn't the same in everyone, and it can mimic other illnesses and syndromes, making recognizing and treating it difficult. If you notice that your loved one is acting out of sorts, has new memory loss, or is experiencing changes in his sleeping pattern, contact your health care provider for further assessment.

Was this page helpful?
Article Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  • Ferrell, BR and Coyle, N; Textbook of Palliative Nursing, Oxford University Press, 2006.

  • Hospice Patients Alliance. Terminal Agitation.

  • Kinzbrunner, BM; Weinreb, NJ; Policzer, JS; 20 Common Problems: End of Life Care, McGraw-Hill Publishing, 2002.